1 in 10 women feel much worse on statins! Could CoQ10 bring relief?
Monday, 16 October 2017 | Editor
1 in 10 women feel "Much worse" on statins! Could CoQ10 bring relief?
Could a natural antioxidant called CoQ10 bring relief?
Statins are touted as the heart wonder drugs with over 5 million people in the UK taking statins prescribed for high cholesterol and cardiovascular disease. However a recent study has shown that side effects of statins experienced by women could outweigh the benefits of the drug.
High proportion of women felt worse on statins
Over 300 women were randomly given a placebo or a statin at an average dose as part of a wider trial. The effects appeared to be stronger for simvastatin and fatigue and muscle pains were greater for the female subjects. Two out of five women reported increased fatigue and one in ten women felt ‘much worse’ when taking statins!
So why are side effects of statins greater for women?
Most people think cholesterol comes from our diets — in fact, most is made in the liver. Statins work by blocking enzymes involved in the production of cholesterol. The precursor for oestrogen synthesis is cholesterol and it’s thought statins may interfere with this. As oestrogen promotes sleep, any disruption to its levels could lead to tiredness. Worryingly, the list of officially acknowledged statin side-effects has grown from upset stomachs, headaches, muscle aches and pains and insomnia to now include hair loss (especially in females), memory problems and depression.
Most of the statin trials have been conducted on white, middle-aged men so the findings cannot be extrapolated for women (especially pre-menopausal) who may be at lower cardiovascular risk thanks to their generally ‘better’ lifestyles and oestrogen, which protects the heart and increases HDL cholesterol. Researchers from Harvard Medical School re-analysed eight major studies and they concluded that there was no evidence statins worked as primary prevention of cardiovascular disease for women (Kendrick, 2007). It is widely known that changes in nutrition and lifestyle are the most effective ways to prevent cardiovascular disease and reduce risk of heart attacks and strokes.
Do not stop taking statins but try to reduce the side effects?
Researchers do not suggest stopping medication without discussing with your GP, so how can you combat the energy draining and muscle pain side effects of statins? If you continue with statin medication then it is safe to supplement with CoEnzyme Q10. CoQ10 is vital for the production of about 90% of our cellular energy within mitochondria, the “batteries” inside most of our cells, especially heart and muscle. CoEnzyme Q10 is found in some foods such as organ meat and fish. However CoQ10, required by most cells in the body for energy production, declines as we age and production is blocked by statins. In fact one study has shown that CoEnzyme Q10 levels fall by up to 50% within 30 days of taking statins (Littarru, 2007).
A highly bioactive form of CoQ10, such as in the ubiquinol form, is therefore suggested to alleviate fatigue and support statin medication reduction of this vital nutrient. Most research indicates that daily doses of up to 30mg CoEnzyme Q10 benefit health. However higher doses (up to 300mg/day) have been shown to be safe and maybe beneficial for supporting heart and muscle side effects associated with statins (Caso, 2007).
See all CoQ10 products